Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 257, NWS Blacksburg, VA

August 1, 2002Charlotte County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 1, 2002, 4:13 PM EDT for Charlotte County, Virginia. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 1, 2002, 4:13 PM EDT (20:13 UTC)
Expired
Aug 1, 2002, 5:00 PM EDT
In force
47 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Charlotte County, VA

The radar

The Roanoke radar (KFCX), 143 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 4:25 PM EDTHail 0.75Wylliesburg, VA
Aug 1, 4:25 PM EDTHail 0.75Wylliesburg, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1353 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

005 
WUUS51 KRNK 012013
SVRRNK
VAC037-012100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 PM EDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 500 PM EDT.

* AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF RED OAK...MOVING SOUTH AT 15
  MPH.

* SOME LOCATIONS THREATENED THROUGH 500 PM EDT INCLUDE
  RED OAK...

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:45 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 1, 2:45 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
245 PM EDT THU AUG 1 2002

ISOLATED CONVECTION FIRING UP IN WEAK CONVERGENCE ZONE ACROSS THE
PIEDMNT.  ETA STRENGTHENS A SFC TROF AND RESULTING CONV ZONE AND
PCPN BULLSEYE ALONG THE FTHLS THIS EVE WHILE THE AVN SHOWS LTL OTHER
THAN ISOLATED DIURNAL QPF.  WILL CARRY ONLY A SLGT CHC ACROSS THE
SOUTH FOR THE EVENING HOURS.

NEXT CHC OF BETTER ORGANIZED PCPN IS SAT AS DYING FRONT DROPS DOWN
THE COAST WITH CONV AND SOMEWHAT DEEPER MOISTR.  AVN AND ETA OUTPUT
SOME DECENT QPF OVER THE NORTHERN HALF OF THE FA SO HAVE EXPANDED 30
POPS SOUTH BY A LTL SAT AFTN AND EVE.

HUGE UPPER RIDGE DOMINATES THE EXTENDED PD.  ISOLATED CONVECTION
WILL LIKELY OCCUR FROM TIME TO TIME BUT AT THIS TIME DO NOT SEE A
REASON TO MENTION IN ZONES DAYS 4 THRU 7.

FCSTID =
ROA   69  91  68  91 /  10  10  10  30
LYH   67  92  68  91 /  10  10  10  30
DAN   69  94  70  93 /  20  10  10  20
BLF   64  86  63  85 /  10  10  10  30
LWB   59  86  61  85 /  10  10  10  30
BCB   63  88  63  87 /  10  10  10  30
TNB   62  84  63  83 /  30  10  10  20

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.